Winter Weather, Stonewall
- When
- February 23, 3:00 AM CST to 4:00 AM CST
- Where
- Stonewall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
A weak short wave approached the region early in the morning of the 23rd above a shallow but very cold near surface layer. A non-zero amount of instability was present in the atmosphere with an elevated mixed layer above the cold air dome.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A weak short wave approached the region early in the morning of the 23rd above a shallow but very cold near surface layer. A non-zero amount of instability was present in the atmosphere with an elevated mixed layer above the cold air dome. Moist air surged northward above the cold air and combined with lift from the short wave, created thunderstorms. However, the cold air near the surface froze the precipitation into sleet before reaching the surface. Several locations saw sleet accumulate over the course of an hour or two. Sleet accumulations generally ranged from 1 to 1.5 inches.
Sleet accumulations were reported by local law enforcement and NWS cooperative weather observers:
1.5 inches at Tahoka (Lynn County),|1.0 inch at Dickens (Dickens County),|1.0 inch at Paducah (Cottle County), and|0.8 inches at Aspermont (Stonewall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 2:58 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 258 AM CST Wed Feb 23 2022 .SHORT TERM... There is quite a lot going on in the forecast for today and tonight. Starting on Wednesday morning, a weak short wave was moving towards the area within the southwest flow aloft. This short wave will bring high level moisture and large scale lift to the region early this morning. Unfortunately, outside of a shallow moist layer and upper level moist layer, the atmosphere will be very dry. Very cold air continues to deepen this morning across the region but the shallow cold air mass is also extremely dry which may delay the onset of precipitation reaching the surface. Moisture was surging northward above this dry air mass within southerly to southeasterly flow. Moist isentropic lift will be the primary driver of lift for any precipitation this morning. Regarding precipitation type, the air mass off the caprock is progged to be as cold as -15C. Although dry air above this moist layer would usually suggest freezing drizzle, this air mass is cold enough to produce mostly sleet. Lastly, lifting model parcels from the top of the moist layer yields as much as 300 J/kg of instability. Therefore it is possible to see thunder sleet later this morning in the Rolling Plains. Currently, there is thunder well to the south of the region in the Big Country confirming the presence of this instability seen in models. The other issue today is how far north will low stratus reach. Models are not clear on the northern spread of low level moisture on the caprock. Conditions may become mostly cloudy for the morning hours but may even clear up this afternoon. However, aforementioned high level cloud cover will still linger keeping the area from seeing full sun. As the high level clouds clear out this evening, low level moisture will come back with a vengeance on the caprock. Ascent will accompany the moist air aloft leading again to possible sleet early Thursday morning before daybreak. Again, most of this lift will be driven by this moist isentropic ascent. A short wave trough will be approaching the area early Thursday leading to an increase in the jet level winds. Large scale lift will again increase from the increase in jet level winds but the atmospheric column will be extremely dry outside of the lowest 75-100mb. Precipitation type will roughly be the same as expected this morning with mostly sleet expected given the extreme cold just above the surface. .LONG TERM... Wintry precipitation will quickly come to an end late Thursday morning across the Rolling Plains as the base of the shortwave trough ejects overhead. The resultant dry punch aloft will erode the stratus layer from southwest-to-northeast, with temperatures warming into the lower 50s to upper 30s across the southwestern South Plains and northeastern Rolling Plains, respectively. A westerly breeze will also develop Friday afternoon, but will remain short-lived as a weakening dry front from the north moves into the CWA. Wind speeds will be weak/less than 10 mph as the 1036 mb surface anticyclone shifts eastward and the easterly wind component, albeit small in magnitude, in addition to increasing high-level cloud cover will result in temperatures ranging from the upper 30s to lower 40s across the CWA. Chilly conditions will continue heading into Saturday as another shortwave trough associated with a potent mid/upper-level cyclone over east-central Canada splits off and rotates southeastward along the downstream portion of the strengthening ridge over the western U.S. Most of the moisture return should be displaced east of the 100th meridian as the CWA is dry slotted, though discrepancies remain among the global NWP guidance and the respective ensembles. This forecaster continues to think that precipitation will be NIL, and have reduced PoPs once again to account for this. The aforementioned mid/upper-level ridging over the western U.S. will longitudinally expand during the latter half of the weekend into early next week, and the corresponding geopotential height rises will give way to a warming trend as temperatures rise into the lower 60s area-wide by Sunday along with benign weather through the end of the forecast period. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM CST this morning for TXZ032- 037-038-042>044. Wind Chill Advisory until 11 AM CST this morning for TXZ021>024- 027>030. && 01/09
Hazardous Weather Outlook National Weather Service Lubbock TX 252 AM CST Wed Feb 23 2022 TXZ021>044-240900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 252 AM CST Wed Feb 23 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Cold temperatures will combine with breezy northeasterly winds this morning produce wind chill values as low as 14 degrees below zero across much of the far southern Texas Panhandle, northern South Plains, and northwestern Rolling Plains. A Wind Chill Advisory is in effect until 11 AM Wednesday. A wintry mix of sleet, freezing rain, and possibly thunderstorms is expected over much of the Rolling Plains and southern South Plains early this morning. This could cause slick spots on overpasses and sidewalks. A Winter Weather Advisory is in effect for the southern and central Rolling Plains this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light freezing drizzle and sleet will be possible early Thursday morning, coming to an end from west to east by late morning. Beyond Thursday, the probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000130, 1000131, 1000132, 1000133.